Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Phoenix, AZ

August 10, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 2:21 PM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 2:21 PM MST (21:21 UTC)
Expired
Aug 10, 2017, 5:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:55 PM MSTFLASH FLOOD3 Wsw Brenda, AZADOT REPORTS: I-10 EB IN QUARTZSITE: THE RIGHT LANE IS CLOSED DUE TO FLOODING BETWEEN MILEPOST 33 TO 34.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS55 KPSR 102121
FFWPSR
AZC012-110015-
/O.NEW.KPSR.FF.W.0040.170810T2121Z-170811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
221 PM MST THU AUG 10 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central La Paz County in west central Arizona...

* Until 515 PM MST

* At 221 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Brenda.

LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414

$$

Hernandez
2 follow-up statements
218 
WGUS75 KPSR 102159
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
259 PM MST THU AUG 10 2017

AZC012-110015-
/O.CON.KPSR.FF.W.0040.000000T0000Z-170811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
259 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
CENTRAL LA PAZ COUNTY...

At 258 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen per radar estimates just east of the Interstate 10 and U.S. 
60 interchange near Brenda. Arizona Department of Transportation 
also has reported flooding on portions of Interstate 10 with lane 
closures on-going.

Some locations that will experience flooding include...
Brenda, Interstate 10 and U.S. 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414

$$

JN
886 
WGUS75 KPSR 110016
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
516 PM MST THU AUG 10 2017

AZC012-110026-
/O.EXP.KPSR.FF.W.0040.000000T0000Z-170811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
516 PM MST THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:55 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 8:55 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 AM MST Thu Aug 10 2017

&&

.SYNOPSIS...
Expect humidity to increase in many areas today as Monsoon
moisture returns to the region. Accordingly, storm chances return
to the lower deserts of Arizona and expand into much of southeast
California by Saturday. With higher humidity and more cloudiness,
high temperatures will trend downward as well. A drying trend
begins from west to east on Monday.

&&

.DISCUSSION...

A turn towards a more active monsoon pattern can already be seen
across the region this morning. Outflow from the remains of a very
large MCV over northern Sonora, Mexico has pushed into SW AZ/SE CA
this morning, pushing the dewpoints across the Yuma area well up
into the 70s/very close to 80 degrees! Mid-level moisture/cloudiness
has also pushed into our cwa, with latest 88-D radar imagery showing
virga/light showers across eastern Pinal/southern Gila Counties at
this hour. The latest HRRR high-res model output is showing these
showers dissipating/clearing during the day today, with more
showers/TS developing late this afternoon/evening across southern AZ,
and outflows from these storms moving into south-central AZ during
the mid/late evening hours. As far as the very short-term is
concerned, other than some minor edits to the hourly temp/dewpoint
grids, inherited forecasts are holding up well.

&&

.PREVIOUS DISCUSSION...
Today and Tonight...
Very active convection over Sonora this past evening is now
weakening early this morning. With such widespread activity which
has spilled over to the Gulf of California, would anticipate an
outflow Gulf "surge" moving into our forecast area today. This
slab of maritime tropical air will get thinner the further away
from the Gulf it gets, but expect we will see it overspread most
of our forecast area by late this afternoon. That will mean a more
humid but less hot boundary layer. Both hi-res and larger scale
models depict this scenario to varying degrees. There are pros
and cons to that situation in terms of convective potential
depending upon how much boundary layer cooling there is which
means more CIN. The decaying MCS will likely send some debris
clouds over portions of southern Arizona and possibly some
isolated light showers. Just how much we see will depend a lot on
the strength and track of an MCV (from the Sonora convection). The
models have varying ideas on that. Meanwhile, there will be a
push of lower level easterly winds into southeast Arizona and
possibly into eastern portions of our forecast area. Some of the
hi-res models indicate sufficient convergence to get some isolated
storms to develop over portions of Pinal and Gila Counties. They
also depict redevelopment of storms today over much of Pima
County. Despite the outflows they depict, they are generally
reluctant to develop strong convection over our lower elevations.
However, that would still mean dust storm potential for south-
central AZ.

Friday through Sunday...
Steering flow will initially have a southerly component with the
subtropical high centered over Texas. That changes by Sunday as
troughing over the West Coast makes its presence felt leading to
southwesterly steering aloft. The upper troposphere turns
southwesterly sooner than that. There is good model agreement
that moisture adequate for storms will be in place through Sunday.
Of course that doesn't mean there won't be CIN to contend with
and thus PoPs are not overwhelmingly high. An X factor will be
an inverted trough (currently centered near southern Baja). Models
are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.

Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Moisture return into southern Arizona will occur today leading to
scattered showers approaching but not affecting the Phoenix area
this morning. Thunderstorm development this afternoon should be
focused mainly to the south of the area, but outflow winds from
these storms are likely to move into the Phoenix area early this
evening. Blowing dust will be a possibility, but still too far out
to include in TAFs besides HZ mention for KIWA. Isolated
shower/thunderstorm activity is possible this evening as a result
of outflows over Phoenix, with mainly showers lingering into
early Friday morning. Wind directions will mostly follow diurnal
trends, but should be influenced this evening by storm outflows.

Southeast California/Southwest Arizona including KIPL and KBLH:

Little to no aviation impacts expected across southeast California
through Friday morning. Winds will favor a southerly direction
with gusty afternoon winds at KBLH. Should see some mid and high
clouds increasing this evening or tonight due to storm activity in
Arizona.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha/AJ
AVIATION...Kuhlman
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 10, 1:25 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST THU AUG 10 2017

AZZ533-102115-
Central La Paz AZ-
125 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215
PM MST...

At 125 PM MST, Doppler radar was tracking a strong thunderstorm over
Brenda, or 36 miles southeast of Parker. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380
TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397

Hernandez
Special weather statement, Aug 10, 2:01 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
201 PM MST THU AUG 10 2017

AZZ533-102145-
Central La Paz AZ-
201 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245
PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 35 miles southeast of Parker, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376
TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399

Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
220 PM MST THU AUG 10 2017

AZZ533-102200-
Central La Paz AZ-
220 PM MST THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300
PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 23 miles southeast of Parker, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387
TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:25 PM MSTSpecial Weather StatementPSRLa Paz50 min
Aug 10, 1:35 PM MSTSevere Thunderstorm WarningPSRLa Paz25 min
Aug 10, 2:01 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 10, 2:14 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 2:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Aug 10, 2:47 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 2:56 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 10, 3:27 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 10, 4:02 PM MSTSpecial Weather StatementPSRLa Paz58 min
Aug 10, 4:50 PM MSTFlash Flood WarningPSRLa Paz4 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.